Format

Send to

Choose Destination
See comment in PubMed Commons below
Postgrad Med J. 1988 Apr;64(750):325-7.

Fulminant hepatic failure in nephrotic syndrome related to withdrawal of immunosuppressive therapy.

Author information

1
Department of Medicine, University of Nigeria Teaching Hospital, Enugu.

Abstract

Two patients with nephrotic syndrome developed fatal fulminant hepatitis B following withdrawal of prednisolone or cyclophosphamide. Immunosuppressive therapy probably enhanced hepatitis B virus (HBV) replication and widespread infection of hepatocytes; its withdrawal permitted a return of immune competence resulting in massive destruction of infected hepatocytes. Prior screening of all patients for hepatitis B surface antigen, gradual withdrawal of immunosuppressive drugs with careful monitoring, and prompt intervention with corticosteroids at the first clinical or biochemical signs of liver cell damage may prevent this complication.

PMID:
3186580
PMCID:
PMC2428506
[Indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Support Center